Alert archive / Florida / Coastal Flood Statements in 2010

Coastal Flood Statement 2, NWS Melbourne, FL

August 29, 2010Volusia County, Florida

NWS Melbourne, FL issued this coastal flood statement at Aug 29, 2010, 3:43 AM EDT for Volusia County, Florida. It took effect at Aug 29, 2010, 5:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2010, 3:43 AM EDT (07:43 UTC)
In effect from
Aug 29, 2010, 5:00 AM EDT
Expired
Aug 29, 2010, 8:00 PM EDT
In force
15 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2010-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2010-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WHUS42 KMLB 290743
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
343 AM EDT SUN AUG 29 2010

...VERY DANGEROUS RIP CURRENTS AND ROUGH SURF TODAY...

FLZ047-054-059-064-141-147-300000-
/O.NEW.KMLB.CF.S.0002.100829T0900Z-100830T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
343 AM EDT SUN AUG 29 2010

LONG PERIOD SWELL CONTINUING TO IMPACT ATLANTIC BEACHES WILL LEAD
TO A HIGH DANGER OF RIP CURRENTS TODAY. A RIP CURRENT IS A NARROW
CHANNEL OF WATER FLOWING SEAWARD FROM THE SURF ZONE WHICH CAN
CARRY EVEN STRONG SWIMMERS INTO DEEPER WATER BEYOND THE SANDBAR.
TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT BEACHES
WHERE LIFEGUARDS ARE PRESENT AND NEVER SWIM ALONE. DOZENS OF
RESCUES ALONG WITH ONE SURF RELATED FATALITY WERE REPORTED ON
SATURDAY IN VERY HAZARDOUS OCEAN CONDITIONS.

REMEMBER...CARRYING FLOTATION DEVICES INTO THE WATER DOES NOT INSURE
YOUR SAFETY. LARGE POUNDING BREAKERS IN THE SURF ZONE CAN EASILY
DISORIENTATE YOU ALONG WITH POTENTIALLY CAUSING INJURY...KEEPING YOU
FROM SAFELY COMING BACK ASHORE.

IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP.
SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF THE
CURRENT AND THEN RETURN TO SHORE. DO NOT TRY TO SWIM DIRECTLY BACK
TO SHORE AGAINST THE CURRENT SINCE THIS IS USUALLY WHAT CAUSES
MOST RIP CURRENT DROWNINGS. 

$$

JP

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 29, 3:27 AM EDT, 16 minutes earlier.

Area forecast discussion, Aug 29, 3:27 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
327 AM EDT SUN AUG 29 2010

.DISCUSSION...
...HIGH DANGER OF RIP CURRENTS WITH ROUGH SURF TODAY...
...LONG DURATION OF TROPICAL CYCLONE SWELL WITH HIGHER SEA
CONDITIONS PERSISTING WELL INTO THIS WEEK...

TODAY/TONIGHT...LARGE HIGH PRESSURE OVER THE MID ATLC COAST
EXTENDS ACROSS THE SE COAST...FEATURE WL PROVIDE INCREASING
ONSHORE FLOW LOCALLY WITH BREEZY CONDITIONS DEVELOPING AT THE
IMMEDIATE COAST BY EARLY AFTERNOON. MOISTURE ASCD WITH CONVERGENCE
ALONG THE WIND SURGE BOUNDARY WILL PROGRESS ONSHORE DURING THE
MORNING AND AFTERNOON PROVIDING INCREASING CHC OF SHOWERS WITH A LIMITED
THUNDER THREAT. FORECAST CHALLENGE REMAINS DEGREE OF INSTABILITY
THAT DEVELOPS LOCALLY GIVEN COT'D CLOUD COVER. POP GUID IN THE
LIKELY TO CATEGORICAL RANGE LOOKS TOO HIGH AND WILL KEEP RATHER
UNIFORM 50S COVERAGE.

RIDGE BUILDING CLOSER TO THE AREA TONIGHT WL LOWER AVAILABLE
MOISTURE DUE TO SUBSIDENCE. HAVE KEPT IN A LOW POP IN FOR LOW
TOPPED MARINE PRECIP...MOSTLY OVER THE TREASURE COAST EARLY TONIGHT
WITH CLEARING CONDITIONS THE REMAINDER OF THE OVERNIGHT WITH WINDS
REMAINING GUSTY AT TIMES OVERNIGHT AT THE COAST.

MON-MON NIGHT...A FAIRLY DECENT PRESSURE GRADIENT WILL KEEP OUR
EASTERLY WINDS NEAR BREEZY DURING THE DAY. RATHER STRONG DEEP
LAYER HIGH PRESSURE OVER THE MID ATLC STATES EXTENDING INTO THE
FLORIDA PENINSULA WILL REMAIN IN PLACE OVER THE NEXT 24 HOURS. THE
DEEP LAYER MOISTURE OVER THE PENINSULA WILL FINALLY PUSH WESTWARD
INTO THE GOMEX AS A MORE STABLE MARINE AIRMASS BUILDS INTO EAST
CENTRAL FLORIDA. PRECIPITATION CHANCES WILL BE MEAGER WITH 15%-20%
CHANCES AREAWIDE. MARINE CONDITIONS WILL REMAIN POOR WITH AN
ELEVATED RIP CURRENT RISK DUE TO A PERSISTENT LONG PERIOD
SWELL...ROUGH SURF AND ELEVATED WINDS/SEAS OVER THE COASTAL
WATERS. HIGHS WILL RANGE FROM THE UPPER 80S TO NEAR 90 DEGREES
ALONG THE COAST AND INTO THE LOWER 90S OVER THE INTERIOR. LOWS
REMAIN MILD AND IN THE MIDDLE TO UPPER 70S.

TUE-SUN...THE MAIN STORY FOR THIS PERIOD CONTINUES TO BE POOR MARINE
CONDITIONS WITH INCREASING SWELL PERIODS AGAIN BY WED WITH THE
APPROACH OF TROPICAL CYCLONE EARL AS IT APPROACHES EAST OF THE
BAHAMAS. THE DEEP LAYER HIGH PRESSURE GRADUALLY BREAKS DOWN THRU
MID-WEEK WITH DECREASING HEIGHTS ALOFT. A MORE ZONAL FLOW PATTERN
(700-500MB) WILL BECOME ESTABLISHED BY THU OVERNIGHT LASTING INTO
THE WEEKEND. TROPICAL CYCLONE EARL REMAINS FORECAST TO RE-CURVE
FLIRTING WITH THE MID-ATLC STATES & FURTHER NORTHWARD AS IT MOVES UP
THE EAST COAST AND EVENTUALLY FURTHER OUT INTO THE NORTH ATLANTIC.
BACK IN THE LOW-LEVELS ONSHORE (EASTERLY) FLOW BACKS TO NORTHEAST
LATE WED WITH THE APPROACH OF T.C. EARL...NORTHERLY ON THU WITH THE
PRESSURE GRADIENT BECOMING VERY WEAK FOR THE REMAINDER OF THE
PERIOD. THE MODELS REMAIN CONSISTENT IN KEEPING DRIER AIR OVER THE
AREA INTO LATE WORK-WEEK...WITH THE GFS EVENTUALLY INCREASING
MOISTURE BACK INTO THE AREA LATE FRI-SUN...THOUGH THE ECMWF KEEPS US
DRIER EVEN INTO THE WEEKEND. WILL KEEP POPS AT NO HIGHER THAN 20%
ACROSS THE BOARD INTO THE WEEKEND UNTIL FURTHER AGREEMENT IS
OBTAINED WITH MEDIUM RANGE MODELS. REMAINING ON THE WEST SIDE OF ALL
OF THESE TROPICAL SYSTEMS...THE GFS CONTINUES TO FORECAST MUCH
WARMER AIR ALOFT ACROSS THE REGION WHICH WOULD INHIBIT HIGHER
PRECIPITATION CHANCES. HIGH TEMPERATURES ALONG THE COAST IN THE
UPPER 80S TO AROUND 90 DEGREES TUE-THU WILL INCREASE INTO THE LOWER
90S FRI-SUN WHEREAS LOWER 90S FOR MAXES OVER THE INTERIOR WILL
INCREASE TO MIDDLE 90S OVER THE LATTER HALF OF THE PERIOD. LOWS
MAINLY IN THE MIDDLE TO UPPER 70S.

&&

.AVIATION...
MAINLY VFR CONDITIONS WITH LCL MVFR SHRA AT THE COAST FROM
DAYBREAK TO 19Z AT THE COAST AND FM 18Z-22Z INLAND. ISOLD PCPN
TONIGHT MAINLY AT THE COAST WITH COT'D BREEZY CONDITIONS AT TIMES
OVERNIGHT.

&&

.MARINE...
COMBINED SEAS WELL OFFSHORE WILL APPROACH AT LEAST 8-9 FT AND AT
LEAST 5-6 FT NEAR SHORE. ONSHORE COMPONENT OF WIND WITH A TIGHTER
PGRAD FOR MUCH OF THIS PERIOD WILL KEEP SPEEDS AWAY FROM THE COAST
15-20/20 KTS. WL USE CAUTION STATEMENT NEARSHORE FOR THE FORECAST

MON-THU...A PERSISTENT SWELL WILL REMAIN BUT PERIODS ARE FORECAST TO
LOWER TO 7-8 SECONDS MON NIGHT-TUE NIGHT AS TC DANIELLE MOVES OUT OF
THE PICTURE...THEN INCREASE ONCE AGAIN DURING THE DAY ON WED INTO
THU WITH THE APPROACH OF TC EARL. SEA HEIGHTS AWAY FROM THE COAST
WILL REMAIN AT LEAST 7 FT INTO WED BEFORE BUILDING AGAIN POSSIBLY TO
10+ FT WED-THU. A TIGHTER PGRAD REMAINS OVER THE AREA MON-WED WITH
PERSISTENT 15-20/20 KT ONSHORE WINDS...POSSIBLY DECREASING ON THU
DEPENDING ON PGRAD & EVENTUAL PATH OF TC EARL.

CONDITIONS ACROSS THE COASTAL WATERS WILL REMAIN HAZARDOUS ESP AT
INLETS AS LONG PERIOD SWELLS FROM MULTIPLE TROPICAL CYCLONES AFFECT
THE AREA.

A MODERATE TO HIGH THREAT FOR RIP CURRENTS WILL LIKELY EXIST EACH
DAY. SMALL CRAFT ADVISORY CONDITIONS EXPECTED AT LEAST OFFSHORE PAST
MID-WEEK. SEAS MAY BUILD TO 7 FT AWAY FROM THE COAST NEAR SHORE AND
THERE IS THE POTENTIAL A SMALL CRAFT ADVISORY MAY BE NECESSARY FOR
SOME NEAR SHORE LEGS DURING THE EXTENDED PERIOD...BUT AT THE VERY
LEAST CAUTIONARY STATEMENTS NEAR SHORE.

TKS FOR COORD JAX...

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  77  90  77 /  50  20  20  10
MCO  90  76  92  74 /  50  20  20  10
MLB  89  79  89  80 /  50  20  20  10
VRB  89  79  90  77 /  50  30  20  10
LEE  88  75  93  75 /  50  20  20  10
SFB  90  75  93  75 /  50  20  20  10
ORL  89  76  92  76 /  50  20  20  10
FPR  88  78  90  78 /  50  30  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH THREAT OF RIP CURRENTS AND ROUGH SURF AT BEACHES TODAY.
AM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET
     20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....SEDLOCK
Hazardous weather outlook, Aug 28, 11:40 AM EDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1140 AM EDT SAT AUG 28 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-290000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1140 AM EDT SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE AND INSTABILITY EXIST TO GENERATE ISOLATED
THUNDERSTORMS NEAR THE COAST THROUGH EARLY AFTERNOON...THEN
SHIFTING INLAND DURING THE MID TO LATE AFTERNOON. STORM MOTION
WILL BE TOWARD THE WEST OR SOUTHWEST AT 10 MPH. THE PRIMARY
THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY
RAINFALL IN SLOW MOVING STORMS.

...RIP CURRENT IMPACT...
...HIGH RISK OF RIP CURRENTS...
LONG PERIOD OCEAN SWELLS GENERATED BY DISTANT HURRICANE DANIELLE
ARE ARRIVING AT THE BEACHES OF EAST CENTRAL FLORIDA AND PRODUCING
A HIGH RISK OF STRONG RIP CURRENTS.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING SEAWARD FROM
THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER
WATER BEYOND THE SANDBAR. TO AVOID BEING CAUGHT IN A RIP
CURRENT...SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT AND
NEVER SWIM ALONE.

IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP.
SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF THE
CURRENT AND THEN RETURN TO SHORE. DO NOT TRY TO SWIM DIRECTLY BACK
TO SHORE AGAINST THE CURRENT SINCE THIS IS USUALLY WHAT CAUSES
MOST RIP CURRENT DROWNINGS.

...WIND AND SEA IMPACT...
HIGH PRESSURE BUILDING DOWN THE EASTERN SEABOARD WILL INCREASE
THE EAST TO NORTHEAST WINDS TO 15 TO 20 KNOTS OFFSHORE TONIGHT.
THE COMBINATION OF WIND WAVES AND LARGE SWELL FROM DISTANT
HURRICANE DANIELLE WILL PRODUCE TOTAL SEA HEIGHTS AROUND 7 FT
BY SUNDAY MORNING OFFSHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MARINE CONDITIONS ACROSS THE ATLANTIC WATERS OF EAST CENTRAL
FLORIDA WILL REMAIN HAZARDOUS WELL INTO NEXT WEEK AS LONG PERIOD
SWELLS FROM MULTIPLE TROPICAL CYCLONES AFFECT THE AREA.

THE LONG PERIOD SWELL WILL MAKE FOR DANGEROUS CONDITIONS ON THE
COASTAL WATERS...BEACHES AND INLETS. A MODERATE TO HIGH THREAT FOR
RIP CURRENTS WILL LIKELY EXIST EACH DAY. SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED AT LEAST OFFSHORE FOR MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/PENDERGRAST

Nearby

Coastal Flood Statements in Florida, 2010Every coastal flood statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.